Arkansas, 2022

Hail in Arkansas, May 14, 2022

May 14, 2022 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the morning hours of May 14th across portions of Southwest Arkansas, near a weak surface frontal boundary that was stationary across this area into Eastern Arkansas. A weak shortwave trough shifted east atop this boundary after sunrise, enhancing large scale forcing along the boundary as it tapped available instability along and to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the morning hours of May 14th across portions of Southwest Arkansas, near a weak surface frontal boundary that was stationary across this area into Eastern Arkansas. A weak shortwave trough shifted east atop this boundary after sunrise, enhancing large scale forcing along the boundary as it tapped available instability along and to the south. This combination resulted in an isolated severe thunderstorm developing over Northeast Hempstead and Northern Nevada Counties in Southwest Arkansas, where quarter size hail fell just south of Prescott before weakening shortly thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 5:30 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 5:30 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
630 AM CDT Sat May 14 2022

.AVIATION...

With the exception of reduced VSBYS and CIGS in and around
convection, VFR conditions to mainly prevail across area
terminals through the forecast period ending 15/12Z. VCTS
conditions possible across ELD around 14/22Z with convection
spreading southward through 15/04Z. Otherwise, mainly southwest
winds 5 to 10 knots today to become light and variable overnight.
/05/

&&

.PREV DISCUSSION... /issued 427 AM CDT Sat May 14 2022/

SHORT TERM.../Today through Sunday/

Upper-low across the Carolinas to shift north today and open into
an upper-trough resulting in continued subsident northerly flow
across the ArkLaTex. A weak shortwave within the northerly flow to
support scattered showers and thunderstorms across much of the
region today. Temperatures this afternoon are forecast to climb
to around 90 degrees areawide. At the surface, high pressure
across the Gulf of Mexico will support southerly winds around 5 to
10 mph today. A weak frontal boundary across Arkansas into
Tennessee combined with a weak upper-level shortwave shifting
south will bring a chance for convection across southern Arkansas
again early this evening through near midnight tonight.
Convection to first ignite across south-central Arkansas before
outflow driven convection dives southwest through the ArkLaTex
and dissipates across east Texas and north Louisiana late in the
evening. Small hail and gusty winds may be possible with some
storms. Conditions to become stable after midnight with light
winds and temperatures forecast to fall into the upper 60s.

Otherwise, upper-level ridge axis from central Texas through the
ArkLaTex into the Mississippi and Alabama will maintain dry
conditions through Sunday with highs forecast to climb into the
low to mid 90s. /05/

LONG TERM.../Sunday Night through Friday/

As we move into the new work week, the persistant light NW flow
aloft will attempt to usher some convection our way, much like this
Saturday morning. The big upper ridge will remain centered over the
E Pacific and Baja and the remnants of the old upper low out in the
southeast states is slowly absorbed by a fresh spoke for the deep
low just north of the Great Lakes. The models vary to some extent
for our four state area with the GFS/NAM QPF signal brought to bear
in our forecast to kick off the long term period, even right turning
some of this nocturnal convection into E TX.

This looks to be last chance so to speak for much of the new week as
the upper ridging expands as the troughing in the east edges off
shore of the Atlantic seaboard. The SPC is looking at a large day 2
Slight Risk that drapes into our area. Meanwhile, back on the
surface, a bubble 1018mb high over NB/KN/MO will peak by mid morning
on Monday and just graze our northern most counties with only a
1012mb contour by sunset Monday for a weak "back-door frontal"
presence.

This air mass will have some weak E/NE for NE portions of our cwa by
late Monday and even builds the air mass again overnight in the
cool of the dark to 1020mb over the Ohio River valley by sunrise
on Tuesday. However it will be starting to pull away with SE low
level flow lifting right back in like nothing happened. So many of
us will hang on to lower 90s, even some upper 80s depending on
the clouds, but expect a move toward middle 90s as the week wears
on. Lows will continue in the upper 60s and lower 70s. By later in
the week, we should see lows warm into the lower and some mid
70s. The work week will be by far mostly dry, but with a much
deeper westerlies trough the western half of the country on
approach, driving a wet cool front in for passage early in the
last week of May. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  69  95  70 /  20  10   0  10
MLU  89  68  93  70 /  30  20  10  10
DEQ  90  65  92  66 /  20  10   0  20
TXK  91  69  94  69 /  20  10   0  20
ELD  89  65  93  67 /  30  10   0  20
TYR  91  68  93  70 /  10  10   0  20
GGG  90  68  93  69 /  20  10   0  10
LFK  91  68  95  69 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/24
Hazardous weather outlook, May 14, 6:00 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
700 AM CDT Sat May 14 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
700 AM CDT Sat May 14 2022

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms this morning will be possible
over much of our four state area today with a weak boundary of muggy
and slightly drier air lifting pockets of air. In addition,
northwest flow aloft is driving this activity to the east and
southeast. We have a marginal risk for some strong to perhaps severe
thunderstorms over the next 24 hours with the potential lightning
threat, isolated damaging winds and large hail. If thunder roars, go
indoors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered showers and thunderstorms will be possible
this weekend Sunday. Locally gusty winds and brief heavy rainfall
will be possible in stronger storms. The Storm Prediction Center is
including El Dorado, Texarkana and regions north in a Slight Risk
for severe weather late on Sunday and overnight as a weak cool front
edges toward the area. The primary threat expected with these storms
will be damaging winds and hail. Hot and dry weather should prevail
once the front lifts away with more near record heat in the mid 90s.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

24

In the hours before

Special weather statement, May 14, 6:04 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
704 AM CDT Sat May 14 2022

ARZ060-061-141245-
Hempstead AR-Nevada AR-
704 AM CDT Sat May 14 2022

...Strong thunderstorms will impact portions of east central
Hempstead and southern Nevada Counties through 745 AM CDT...

At 703 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perrytown to near Bodcaw. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Emmet, Perrytown, Rosston, Willisville, Bodcaw, Cale, Mount Moriah,
Sutton, Morris, Waterloo and Laneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3375 9326 3347 9315 3351 9348 3379 9358
TIME...MOT...LOC 1203Z 291DEG 19KT 3375 9356 3355 9348

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

24
Special weather statement, May 14, 7:41 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
841 AM CDT Sat May 14 2022

ARZ060-061-141430-
Hempstead AR-Nevada AR-
841 AM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern
Hempstead and central Nevada Counties through 930 AM CDT...

At 841 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Emmet, Blevins, Perrytown, Bluff City, White Oak Lake State
Park, Cale, Oakhaven, Morris, Laneburg, Boughton and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3395 9342 3396 9338 3390 9330 3388 9331
      3384 9329 3383 9326 3383 9323 3380 9318
      3382 9314 3378 9310 3359 9311 3372 9366
      3396 9360 3395 9353 3396 9347
TIME...MOT...LOC 1341Z 284DEG 25KT 3376 9339

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 154 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nevada

When
May 14, 7:50 AM CST
Where
Nevada County, 1.47 mi S of Prescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.779, -93.383

Quarter size hail just south of Prescott.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023751.